John Dole is a 75 year old men with a past medical history of hypertension, epilepsy and diabetes. Is current medications include:

  • Metformin 1000mg po BID,
  • Phenytoin 300mg po BID,
  • Carbamazepine 300mg po BID
  • Hydrochlorothiazide 25mg po daily

He is clinically stable.  The drug levels for phenytoin and carbamazpines are within therapeutic range and his lab results are unremarkable except for a mild agranulocytosis (low white blood cell count), with ANC of 1.2 x 109 cells/L.  His family physician asked me if the neutropenia is due to his medications. If so, which one?

It is not uncommon that I come across an elderly with mild neutropenia. Chemotherapy induced neutropenia is predictable and anticipated and its management is well researched with many written guidelines or protocols to follow. But the management of non-chemotherapy drug induced neutropenia is not as clearly outlined.

Pick et al. has published an article here summarizing some key facts related to non-chemotherapy drug induced neutropenia and agranulocytosis. I am summarizing some of the key points in this post.

Neutropenia is defined as a significant reduction in circulating granotocytes, resulting in an absolute neutrophil count (ANC) of less than 1.5 x 109 cells/L.  It can be categorized as

  • Mild (ANC: 1-15 x 109 cells/L)
  • Moderate (ANC: 0.5-1 x 109 cells/L)
  • Severe (ANC below 0.5 x 109 cells/L)

Severe neutropenia may also be referred to as agranulocytosis but agranulocytosis is more accurately defined as having an ANC of zero.

Drug Induced Agranulocytosis and Mechanism of Action

Drug induced agranulocytosis is usually idiosyncratic and has a reported mortality of about 5%. The pathogenesis is not well established. It can be immune mediated and the onset is often quick – within hours to 1-2 days after drug exposure.  Another mechanism is via antibodies targeting neutrophils. A third theory is through oxidative metabolism of some drugs which stimulate T cell-mediated reactions against myeloid cell line, causing arrest and apoptosis of myeloid cell lineage.

Diagnostic Criteria for Drug-Induced Agranulocytosis

Diagnostic Criteria of DIA

Common Medications Implicated in Drug-Induced Agranlocytosis

The following drugs have been implicated:

  • Analgesics: Acetaminophen, aspirin, diclofenac, ibuprofen, indomethacin, naproxen, sulfasalazine
  • Anticonvulsants: Carbmazepine, phenytoin, valproic acid
  • Anti-infectives: Antibiotics: Beta-lactams, cephalosporins, sulfonamides, vancomycin
  • Anti-psychotics: Clozapine, phenothiazines, risperidone, olanzapine
  • Antithyroid: Propylthiouracil, methimazole, carbimazole
  • Cardiovascular: Antiarrhythmics (procainamide, quinidine, amiodarone), Antihypertensives (captopril, furosemide, spironolactone, thiazide diuretics), Antiplatelet: clopidogrel, ticlopidine
  • Gastrointestinal: metoclopramide, cimetidine, ranitidine

Management of Drug-induced Agranlocytosis

  • Remove or discontinue the drug suspected to cause DIA
  • Routine CBC monitoring
  • Aggressive treatment for individuals with septicemia or at high for infection (similar with any patients with febrile neutropenia). Broad spectrum antibiotics should be started empirically including coverage for Pseudomonas aeruoginosa. Vancomycin may be considered if suspecting staphylococcal infection or the patient does not respond to initial therapy. Antifungals should be considered if patient does not improve with systemic antibiotics. Antimicrobials should be continued until the ANC is above 0.5x 109 cellséL.
  • May consider role of hematopoietic growth factors – controversial.

Back to John Doe

He does not meet the criteria for drug-induced agranulocytosis but he definitely has mild neutropenia for which I feel we should adopt the keep an eye approach on his neutrophil counts. In terms of the culprit, I think both phenytoin and carbamazepine have both been well documented to cause neutropenia but I am putting my money on carbamazepine.

What do you think?

Advertisements